Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS Lake Charles, LA

May 19, 2021Calcasieu Parish, Cameron Parish, Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at May 19, 2021, 1:32 AM CDT for Calcasieu Parish, Cameron Parish, Jefferson Davis Parish, Louisiana. It was in force for 58 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2021, 1:32 AM CDT (06:32 UTC)
Expired
May 19, 2021, 2:30 AM CDT
In force
58 min
Issued by
NWS Lake Charles, LA

Counties Calcasieu Parish, LA, Cameron Parish, LA, Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 24 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 2:00 AM CDTTSTM WND DMG7 Ssw Lake Charles, LACHIMNEY CAME OFF OF A HOUSE WEST OF THE LAKE CHARLES REGIONAL AIRPORT.
May 19, 2:10 AM CDTTSTM WND GST 697 S Lake Charles, LA69 MPH WIND GUST REPORTED BY THE ASOS AT THE NWS OFFICE.
May 19, 2:10 AM CDTTSTM WND GST 697 S Lake Charles, LA69 MPH WIND GUST REPORTED BY THE ASOS AT THE NWS OFFICE.
May 19, 2:10 AM CDTTSTM WND GST 697 S Lake Charles, LA69 MPH WIND GUST REPORTED BY THE ASOS AT THE NWS OFFICE.
May 19, 2:35 AM CDTTSTM WND DMG2 E Iowa, LACAMPERS TURNED OVER NEAR IOWA, LA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WWUS84 KLCH 190632
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
132 AM CDT Wed May 19 2021
 
LAZ030-031-041-042-073-074-TXZ216-262-190730-
Calcasieu LA-West Cameron LA-Jefferson Davis LA-Allen LA-
Beauregard LA-East Cameron LA-Orange TX-Southern Newton TX-
132 AM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMERON...CENTRAL
JEFFERSON DAVIS...SOUTHERN BEAUREGARD...CALCASIEU AND SOUTHWESTERN
ALLEN PARISHES...SOUTHWESTERN NEWTON AND NORTHEASTERN ORANGE COUNTIES
UNTIL 230 AM CDT...

At 132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Devils Pocket to 6 miles east
of Lunita to 6 miles south of Edgerly to near Hackberry to near
Johnsons Bayou. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Sulphur, Orange, Cameron, Westlake, Welsh, Vinton,
Iowa, Kinder, Fenton, Reeves, Grand Lake, Deweyville, Hayes, Moss
Bluff, Johnsons Bayou, De Quincy, Ragley, Lake Charles Regional
Airport and Lacassine National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2972 9382 2989 9372 3010 9371 3027 9375
      3051 9384 3061 9317 3050 9283 3006 9278
      2976 9304 2975 9311 2978 9323 2977 9334
      2979 9332 2980 9334 2976 9335 2977 9352
TIME...MOT...LOC 0632Z 254DEG 27KT 3046 9368 3035 9348 3015 9347 2991
9343 2973 9359

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at May 19, 12:00 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 19, 12:00 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1200 AM CDT Wed May 19 2021

.DISCUSSION...
For 06z TAF issuance.

&&

.AVIATION...
Other than speeding up the timing of the onset of the MCS, no
significant changes to previous TAF thinking.

25

&&

.PREV DISCUSSION... /issued 1010 PM CDT Tue May 18 2021/

UPDATE...Another round of storms is inbound. The line is
currently passing through the Houston metro. It will advance to
the TX/LA line by around 2 AM and to roughly along I-49 by 6 AM.
The line is moving, however a quick 1 to 3 inches will be
possible. Strong gusty winds may also occur in stronger storms.

PREV DISCUSSION... /issued 716 PM CDT Tue May 18 2021/

DISCUSSION...
For 00z TAF issuance.

AVIATION...
Satellite imagery/sfc obs show generally clear skies across the
area at this time which should continue next few hours. Forecast
soundings/time-height sections indicate low clouds returning later
this evening in advance of the next MCS getting cranked up over
cntl TX. Latest runs of the HRRR have this feature well sited and
have followed its guidance as far as precip goes...with the squall
line moving into KBPT after midnight, then KLCH/KAEX an hour or so
later, and finally the Acadiana terminals just before sunrise.
IFR/MVFR ceilings should prevail most of the remainder of the
period. Various CAM guidance shows another round of showers/storms
moving in for tomorrow afternoon.

25

PREV DISCUSSION... /issued 352 PM CDT Tue May 18 2021/

DISCUSSION...
Wx map shows tight pressure gradient continuing between high
pressure over the East Coast and low pressure over NM/W TX/OK this
afternoon. Had a localized wake low behind the TSRA complex
across South Louisiana into the coastal waters. This increased
the winds and tides along the coastal parishes, as winds/seas
across the coastal waters. The ongoing Small Craft Advisory
handled the coastal waters. However, the increase in winds this
afternoon, as well as a continued moderate to strong southeast
flow, prompted the need for a wind advisory for the coastal
parishes and counties through Wednesday evening. The increase in
east to southeast winds this afternoon along the coast increased
tidal levels to around 1.0 to 1.5 feet above predicted levels,
which is at high tide now through this evening. Thus, have a
Coastal Flood Advisory for Jefferson, Cameron, Vermilion through
10 PM.

Now for the precipitation/rainfall forecast. Radar showing the
numerous coverage over Lower Acadiana into the coastal waters,
otherwise, no precipitation is occurring for Southeast Texas and
only patchy light rain over Central and Southwest Louisiana. This
will change later this evening and especially overnight as the
next upper level impulse has already ignited the next wave of
thunderstorms over Northeast Texas and another batch over Central
Texas. This will continue to move east to southeastward this
evening and overnight, increasing chances of thunderstorms
significantly around late evening/early morning hours over
Southeast Texas, and the remainder of the area overnight into
Wednesday morning. Will have intermittent breaks by Wednesday
afternoon and evening, but appears to be yet another significant
impulse to bring widespread thunderstorms with heavy rainfall
Thursday. Very challenging to attempt rainfall numbers for now
through Thursday afternoon, but latest coordinated QPF numbers
will continue the 5 to 10 inches of additional rainfall with
locally higher amounts possible. This is stated in the Flash Flood
Watch that continues through Thursday evening.

For the remainder of Thursday night into Friday, continues to look
fairly wet with showers and thunderstorms likely. Will have to
address this later this week if the Flash Flood Watch may have to
be extended. By the weekend, high pressure at the surface and
aloft over the Southeast U.S. likely to build westward over the
Central Gulf States, bringing drier air aloft and an end to this
prolonged rainfall event.

DML

MARINE...
A moderate to strong onshore flow will continue this week due to
the strong pressure gradient between a surface high pressure area
over the southeast United States and a surface low pressure area
east of the Rockies. The Small Craft Advisory has been extended
through Thursday morning. A series of upper level disturbances
will move across the region producing additional daytime and
overnight showers and thunderstorms over the coastal waters. Some
thunderstorms will be capable of producing strong gusty winds,
higher seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  69  81  67  80 /  70  80  50  80
LCH  72  82  70  81 /  80  90  80  90
LFT  70  82  70  81 /  60  80  60  90
BPT  71  82  70  81 /  80  70  80  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
     041>045-052>055-073-074.

     Wind Advisory until 7 PM CDT Wednesday for LAZ052>055-073-074.

TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
     216-259>262.

     Wind Advisory until 7 PM CDT Wednesday for TXZ215.

GM...Small Craft Advisory until 7 AM CDT Thursday for GMZ435-450-452-
     455-470-472-475.

     Small Craft Exercise Caution through Thursday morning for GMZ430-
     432.

&&
Hazardous weather outlook, May 18, 9:42 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
942 PM CDT Tue May 18 2021

LAZ027>033-041>045-TXZ180-201-216-259>262-200245-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-Tyler-
Hardin-Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
942 PM CDT Tue May 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ053>055-200245-
Iberia-St. Mary-Lower St. Martin-
942 PM CDT Tue May 18 2021

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT WEDNESDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for south central Louisiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ052-073-074-TXZ215-200245-
Vermilion-West Cameron-East Cameron-Jefferson-
942 PM CDT Tue May 18 2021

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT WEDNESDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southwest Louisiana and
southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-450-452-455-470-472-475-200245-
Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
942 PM CDT Tue May 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT THURSDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-200245-
Sabine Lake-Calcasieu Lake-
942 PM CDT Tue May 18 2021

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Tonight.

Small craft should exercise caution. Storms are expected tonight
which may cause strong gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected. Small craft should exercise caution
through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 10:20 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1020 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      2 ESE LAKE CHARLES      30.20N 93.17W
05/17/2021                   CALCASIEU          LA   BROADCAST MEDIA

            *** 1 FATAL *** A FATALITY OCCURRED ALONG EAST PRIEN LAKE
            ROAD FROM FLASH FLOODING. THE VICITIM WAS RECOVED ON 1/18
            IN A CAR THAT WAS SWEPT INTO A DITCH. TIME IS UNKNOWN.

&&

ATINGLER
Special weather statement, May 18, 11:32 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Lake Charles LA
1132 PM CDT Tue May 18 2021

TXZ180-201-215-190515-
Jefferson TX-Hardin TX-Tyler TX-
1132 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
SOUTHWESTERN TYLER AND HARDIN COUNTIES UNTIL 1215 AM CDT...

At 1132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Goodrich to near Devers.
Movement was northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beaumont, Lumberton, Woodville, Kountze, Sour Lake, Nome, Saratoga,
Wildwood, Warren, Thicket, Bevil Oaks, China, Votaw, Honey Island,
Batson, Village Mills, Ivanhoe and Hillister.

LAT...LON 3049 9454 3079 9461 3091 9444 3004 9412
      2992 9444 3011 9445 3011 9460 3049 9473
TIME...MOT...LOC 0432Z 241DEG 26KT 3055 9481 2996 9459

25
Special weather statement, May 19, 12:23 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1223 AM CDT Wed May 19 2021

LAZ030-041-073-TXZ201-215-216-261-262-190630-
Calcasieu LA-West Cameron LA-Beauregard LA-Orange TX-Jefferson TX-
Hardin TX-Southern Newton TX-Southern Jasper TX-
1223 AM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON...
SOUTHWESTERN BEAUREGARD AND WESTERN CALCASIEU PARISHES...JEFFERSON...
SOUTHWESTERN NEWTON...NORTHEASTERN HARDIN...ORANGE AND SOUTHEASTERN
JASPER COUNTIES UNTIL 130 AM CDT...

At 1223 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Village Mills to Rose City to near Bolivar
Peninsula. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Beaumont, Port Arthur, Sulphur, Orange, Nederland, Groves, Port
Neches, Lumberton, Vidor, Bridge City, Silsbee, West Orange, Vinton,
Deweyville, Evadale, Central Gardens, Sabine Pass, Johnsons Bayou,
Starks and Sabine National Wildlife.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2978 9436 3009 9412 3052 9438 3052 9357
      3012 9330 2976 9357 2974 9375 2970 9384
      2980 9391 2985 9379 2997 9376 2999 9379
      3000 9379 2998 9382 2999 9386 2998 9385
      2981 9395 2968 9385 2967 9406 2956 9435
TIME...MOT...LOC 0523Z 267DEG 31KT 3050 9430 3010 9405 2944 9454

13
Special weather statement, May 19, 1:32 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
132 AM CDT Wed May 19 2021

LAZ030-031-041-042-073-074-TXZ216-262-190730-
Calcasieu LA-West Cameron LA-Jefferson Davis LA-Allen LA-
Beauregard LA-East Cameron LA-Orange TX-Southern Newton TX-
132 AM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMERON...CENTRAL
JEFFERSON DAVIS...SOUTHERN BEAUREGARD...CALCASIEU AND SOUTHWESTERN
ALLEN PARISHES...SOUTHWESTERN NEWTON AND NORTHEASTERN ORANGE COUNTIES
UNTIL 230 AM CDT...

At 132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Devils Pocket to 6 miles east
of Lunita to 6 miles south of Edgerly to near Hackberry to near
Johnsons Bayou. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Sulphur, Orange, Cameron, Westlake, Welsh, Vinton,
Iowa, Kinder, Fenton, Reeves, Grand Lake, Deweyville, Hayes, Moss
Bluff, Johnsons Bayou, De Quincy, Ragley, Lake Charles Regional
Airport and Lacassine National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2972 9382 2989 9372 3010 9371 3027 9375
      3051 9384 3061 9317 3050 9283 3006 9278
      2976 9304 2975 9311 2978 9323 2977 9334
      2979 9332 2980 9334 2976 9335 2977 9352
TIME...MOT...LOC 0632Z 254DEG 27KT 3046 9368 3035 9348 3015 9347 2991
9343 2973 9359

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:25 AM CDTSpecial Marine WarningLCH65 min
May 19, 1:34 AM CDTSpecial Marine WarningLCH56 min
May 19, 2:00 AM CDTTornado WarningLCHCalcasieu, Jefferson Davis16 min
May 19, 2:15 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Jefferson Davis30 min
May 19, 2:34 AM CDTSpecial Weather StatementLCHAcadia, Jefferson Davis, Vermilion56 min
May 19, 3:28 AM CDTSpecial Weather StatementLCHAcadia, Lafayette, Vermilion47 min
May 19, 4:11 AM CDTWind AdvisoryLCHCameron, Saint Martin11 hr
May 19, 4:14 AM CDTCoastal Flood AdvisoryLCHCameron15 hr
May 18, 11:32 PM CDTSpecial Weather StatementLCHHardin43 min
May 19, 12:23 AM CDTSpecial Weather StatementLCHJefferson, Orange67 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.